What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 19, 2:55 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 19, 2:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
355 PM EDT Wed Aug 19 2020
.SYNOPSIS...
A stationary front lingers in the SE portion of the CWA through
the early weekend before washing out. This will allow unsettled
conditions to continue through the end of the week and into
Saturday. Quieter weather comes in by late weekend into early
next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM EDT Wednesday...
Current surface analysis places a stationary front across SE VA/NE
NC. Showers and storms over the Eastern Shore this morning have
diminished in coverage with the passage of the cold front.
Additional showers/storms are beginning to form in the piedmont
invof the stationary front and will increase in coverage this
afternoon into early evening. PoPs increase to 40-60% this afternoon
in southern VA into NE NC. Showers and storms will taper off late
this evening from north to south. Locally heavy rainfall is possible
given favorable forcing and PW values of 1.6-1.8". However, the low-
level flow is rather weak and this should limit storm organization
and individual updrafts will likely be short-lived. This should be a
limiting factor for Flash Flooding despite saturated soils across
the area. Nevertheless, there is a localized Flash Flood threat
given the antecedent conditions, just not a widespread enough threat
to warrant a Flash Flood Watch. Temperatures are currently in the
upper 70s to around 80F north of the front and in the mid 80s
south of the front. Lows tonight will range from the low 60s NW
to the low 70s along the coast. There will be a potential for
patch fog to develop late tonight into Thursday morning,
especially in the piedmont.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Wednesday...
The front becomes stationary in vicinity of the VA/NC border
tonight into Thursday. Therefore, the primary focus for
aftn/evening showers/tstms will be across srn VA/NE NC Thursday.
PoPs Thursday range from 15-20% NE to 50-60% SW Thursday. Due
to very wet soil conditions and low FFG, WPC has SE VA and the
northern tip of NE NC in a marginal risk for excessive rainfall.
By late Thursday night and especially Friday the front begins
to lift back to the N, with PoPs ranging from 20-30% on the
Eastern Shore to 40-60% west of the Bay Friday (mainly during
the aftn/early evening). Locally heavy rain will continue to be
possible Thursday and more so on Friday (as storm motion remains
slow and PWs creep back to around 2"). However, a lack of storm
organization will be the limiting factor with respect to the
Flash Flood Threat. Highs Thursday/Friday are generally in the
low 80s, with lows in the mid 60s to low 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 305 PM EDT Tuesday...
The extended forecast is starting to look more promising for a
stretch of dry weather by late in the weekend and lasting into
at least early next week. We'll have to contend with additional
showers and thunderstorms Sat aftn/even (PoPs 20-40%), but then
lessening to slight chc by Sun afternoon and low or no chance
early next week.
The westerlies generally stay along or just north of the area
through early next week, with the broad Bermuda high just
southeast of the area. This suggests that each afternoon/evening
may see a small chance of showers and storms likely focusing on
the lee trough or sea breeze each day. For now, will only
indicate some ghost PoPs (<15%) Mon-Wed.
Highs gradually warming from the mid-upr 80s Saturday to upper
80s/lower 90s Mon-Wed.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...
Primarily VFR conditions are expected to continue through the
evening with occasional drops to MVFR ceilings and/or
visibilities in areas of showers/storms. Expect showers and
storms to increase in coverage later this afternoon into early
evening (primarily in SE VA/NE NC) before gradually tapering off
later this evening. Winds are generally NE/N at all terminals
and will become light and variable tonight into Thursday. There
is a potential for fog/ low ceilings (primarily MVFR with
isolated IFR ceilings possible) late tonight into Thursday
morning (06-12z). Scattered shower/storms will again be
possible Thursday afternoon generally from RIC south.
Unsettled conditions continue Thursday evening into the weekend
as a frontal boundary settles over the region. The highest chc
of showers/tstms is Friday, with less coverage of aftn/evening
showers/tstms Saturday/Sunday. MVFR/IFR vsby is possible in
heavy rain due to showers/tstms.
&&
.MARINE...
As of 400 PM EDT Wednesday...
A weak front is located across the region this afternoon. Winds are
northeasterly 10-15 kt across the Chesapeake Bay and Atlantic
coastal waters north of the VA/NC border and variable to
southerly off the coast of Currituck County. Front will drop
south of the Albemarle Sound and winds will be NE 10-15 kt
across all area waters tonight into Thursday morning.
A weak area of high pressure will slide south out of eastern
Canada, across the Northeast U.S., and into the western Atlantic
Thursday-Saturday. Winds will become easterly 5-10 kt Friday,
then southerly 5-10 kt into the weekend.
High pressure is expected to become anchored in the western
Atlantic, off the southeast U.S. coast, early next week. Winds
will be SW 5-15 kt.
Seas will be 3-4 ft Thursday with waves in the southern
Chesapeake Bay 2-3 ft and 1-2 ft across the middle bay. Seas
will drop to 2-3 ft for the weekend and early next week and
waves will be around 1 ft.
&&
.HYDROLOGY...
As of 300 PM EDT Wednesday...
Moderate flooding continues at Providence Forge (Chickahominy).
Minor river flooding continues on the the Blackwater at
Franklin, which is under a Flood Warning.
&&
.CLIMATE...
As of 8/18, RIC has totaled 15.08" of rain for the month of
August, making it the 2nd wettest August on record. The wettest
August on record is 16.30" from 2004. The normal rainfall total
for the entire month of August at RIC is 4.66".
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...AJZ/JDM/RMM
LONG TERM...JDM
AVIATION...RMM
MARINE...CP
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Aug 19, 2:46 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
346 PM EDT Wed Aug 19 2020
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-202000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
346 PM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to increase in coverage this
afternoon. Heavy rainfall is possible, and there is a risk of
isolated flash flooding, especially with saturated soil across much
of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are expected to develop Thursday afternoon
in the southern portion of the CWA. Isolated heavy rainfall and
isolated instances of flooding cannot be ruled out due to very
saturated soil.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-202000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
346 PM EDT Wed Aug 19 2020
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Showers and thunderstorms are expected to develop this afternoon.
Isolated heavy rainfall is possible, as well as an isolated risk of
flooding, especially with saturated soil across much of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 3:29 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
429 PM EDT Wed Aug 19 2020
VAZ065-066-079-087-088-092-192130-
Lunenburg-Mecklenburg-Sussex-Southampton-Brunswick-Greensville-
429 PM EDT Wed Aug 19 2020
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT GREENSVILLE...
EASTERN MECKLENBURG...SOUTHEASTERN LUNENBURG...SOUTHERN
SOUTHAMPTON...SOUTHWESTERN SUSSEX AND BRUNSWICK COUNTIES AND THE CITY
OF EMPORIA...
At 429 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Jarratt to 7 miles northeast of Boydton.
Movement was east at 50 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
These storms will be near...
Jarratt and Green Plain around 435 PM EDT.
Brodnax around 445 PM EDT.
Ebony around 450 PM EDT.
Lawrenceville, Brunswick, Newsoms and Gasburg around 455 PM EDT.
Radium around 510 PM EDT.
Emporia around 515 PM EDT.
Claresville around 525 PM EDT.
Other locations impacted by these storms include Adams Grove,
Grizzard, Bufford Crossroads, Lanes Corner, Dolphin, Bowens Corner,
Pleasant Shade, Emporia Reservoir, Meredithville and Worrell.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3680 7847 3686 7746 3662 7691 3655 7806
TIME...MOT...LOC 2029Z 282DEG 45KT 3676 7749 3674 7829
ALB
Local storm report, Aug 19, 3:41 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HEAVY RAIN PURDY 36.82N 77.59W
08/19/2020 M1.60 INCH GREENSVILLE VA TRAINED SPOTTER
SPOTTER REPORTED 1.6 INCHES OF RAIN IN
ROUGHLY 30 MINUTES.
&&
RHRSpecial weather statement, Aug 19, 3:45 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
445 PM EDT Wed Aug 19 2020
MDZ024-VAZ099-192130-
Inland Worcester-Accomack-
445 PM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN WORCESTER AND NORTH CENTRAL ACCOMACK COUNTIES...
At 444 PM EDT, a strong thunderstorm was located 8 miles south of
Pocomoke City, moving northeast at 5 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Pocomoke City, Horntown, Temperanceville, Oak Hall, Assawoman, Beaver
Dam, Atlantic and New Church.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3786 7553 3793 7566 3808 7557 3796 7537
TIME...MOT...LOC 2044Z 210DEG 5KT 3794 7555
Miller
Special weather statement, Aug 19, 4:22 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
522 PM EDT Wed Aug 19 2020
MDZ024-192200-
Inland Worcester-
522 PM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN WORCESTER COUNTY...
At 521 PM EDT, a strong thunderstorm was located near Pocomoke City,
moving northeast at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Pocomoke City, Snow Hill, Boxiron, Girdletree, Stockton and Goodwill.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3810 7526 3801 7539 3801 7549 3804 7555
3810 7553 3810 7552 3811 7552 3821 7548
TIME...MOT...LOC 2121Z 212DEG 9KT 3803 7550
MillerSpecial weather statement, Aug 19, 4:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
532 PM EDT Wed Aug 19 2020
NCZ012-013-VAZ092-192215-
Hertford-Northampton-Southampton-
532 PM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON...
NORTHWESTERN HERTFORD AND SOUTH CENTRAL SOUTHAMPTON COUNTIES...
At 532 PM EDT, a strong thunderstorm was located near Newsoms, or
near Courtland, moving southeast at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Murfreesboro, Courtland, Boykins, Chowan University, Newsoms, Como,
Severn, Capron, Branchville, Pendleton, Handsom, Worrell,
Riddicksville, Sunbeam, Bartonsville, Riverdale, Sebrell,
Drewryville, Barretts Crossroad and Shiloh.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3672 7731 3680 7712 3655 7692 3653 7692
3652 7690 3648 7694 3647 7693 3647 7695
3646 7695 3637 7718
TIME...MOT...LOC 2132Z 334DEG 15KT 3669 7718
RogersSpecial weather statement, Aug 19, 4:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
533 PM EDT Wed Aug 19 2020
VAZ089-092-093-192215-
Isle of Wight-Surry-Southampton-
533 PM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON AND SOUTHEASTERN SURRY COUNTIES...
At 532 PM EDT, a strong thunderstorm was located over Elberon, or
near Surry, moving southeast at 15 mph.
Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with this storm.
This storm will be near...
Dendron around 540 PM EDT.
Ivor around 610 PM EDT.
Other locations impacted by this storm include Booth Fork, Pons,
Comet, Bethel Church, Ellis Fork, Raynor, Runnymede, Delk Crossroads
and Carsley.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3694 7696 3695 7695 3702 7697 3704 7697
3705 7696 3705 7699 3711 7701 3712 7689
3698 7665 3686 7694
TIME...MOT...LOC 2132Z 327DEG 15KT 3708 7693
ALB